About My Health Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Stop Medications, Migraines Might Come Down!

by Gopalan on September 15, 2007 at 2:29 PM
Font : A-A+

Stop Medications, Migraines Might Come Down!

Headache is a headache for millions across the world. Reasons as varied as undiagnosed jaw disorders, genetic susceptibility and stress are cited as possible triggers.

But according to recent research, a sizeable and growing number of headaches are being caused by the very medications taken to alleviate them.

Advertisement

Half of chronic migraines, and as many as 25 percent of all headaches, are actually "rebound" episodes resulting from an overuse of common pain medications, US studies say. Both prescription and over-the-counter drugs may be to blame.

Patients begin by popping too many pills to deal with a migraine or a simple tension-type headache. When the medications stop, another headache follows, similar to a hangover. Sufferers race again to the medicine cabinet, and before long they are locked in a cycle of headaches and overmedication.
Advertisement

At any given time, more than three million Americans are suffering from headaches they are inflicting on themselves, according to Dr. Stephen D. Silberstein, a professor of neurology and director of the Jefferson Headache Center at Thomas Jefferson University in Philadelphia. "If a patient's headaches have grown markedly worse or more frequent, the problem is almost always medication overuse," Dr. Silberstein said.

The International Headache Society last year published revised criteria to help doctors recognize and treat headaches from medication overuse. Signs of trouble include headaches that occur 15 or more days a month, according to the society, along with the heavy use of pain medications for three months or more. Overuse is defined as taking pain medication for 15 or more days a month.

"Overuse has less to do with how many pills you take to relieve a single headache than with how often you take them," said Dr. Robert Kunkel, a headache specialist at the Cleveland Clinic Headache Center. "If you get more than two headaches a week and take pain pills for them, you're at risk."

The only way to know whether medication is contributing to your headaches is to stop taking them. Unfortunately, it can take as long as two months for medication-dependent patients to see an improvement.

Migraine sufferers seem to be especially susceptible to rebound episodes. Many doctors begin weaning these patients off painkillers by prescribing drugs to help prevent attacks, then gradually reducing doses of the painkillers used to treat acute episodes.

Several drugs have been approved to prevent migraines. The most recent is topiramate (Topamax), which studies suggest may lessen the frequency of attacks for up to 14 months. In addition, early trials suggest that Botox injected into the scalp can prevent or reduce the frequency of both migraines and tension headaches.

(Although not yet approved by the Food and Drug Administration for headaches, botulinum toxin is being offered by a growing number of headache clinics. When it works — which is by no means certain — it can provide relief for up to three months.)

Tension headaches can frequently be prevented with stress reduction techniques and avoidance of certain triggers. With close attention to prevention, sufferers should not need to resort to painkillers often enough to risk rebounding.

Yet almost any kind of pain pill can cause rebound problems if used to excess. Among over-the-counter drugs, those with caffeine, like Excedrin, are the likeliest villains, studies show. Among prescription drugs, triptans are most commonly associated with rebounding, Dr. Silberstein said.

But in terms of both rebound and dependence, the most problematic drugs are those containing butalbital, a barbiturate.

Barbiturates are medicines that act on the central nervous system and cause drowsiness and can control seizures.

Two such medications, Fioricet and Fiorinal, have been banned in Germany because they so often led to medication-related headaches. Both are still prescribed in the United States.

Now that research has begun to spotlight the extent of the problem of medication-overuse headaches, more and more doctors on are on the lookout for signs of trouble. "Believe me, a lot of patients don't want to hear that they have to stop taking their pain pills in order to get relief," Dr. Kunkel said. "But for these kinds of headaches, that's really the only solution."

Once weaned from medicine, most patients show significant improvement after three months. They also learn their lesson and steer clear of overusing pain pills, research shows. In one study, 87 percent continued to report significant improvement two years after stopping overusing painkillers. That is something to ponder.

Source: Medindia
GPL /J
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
News Category
What's New on Medindia
Sensory Processing Disorder (SPD)
First Dose of COVID-19 Vaccines May Improve Mental Health
View all

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Migraine Headache / Cephalgia Headache Symptom Evaluation Retinal Migraine / Ocular Migraine Menstrual Migraine Drug Induced Headache 

Recommended Reading
Migraine - Frequently Asked Questions
Frequently asked questions about migraine....
Gentle Yoga can Relieve Migraine Sufferers
Researchers in India have found that gentle yoga can relieve migraine sufferers....
Drug Induced Headache
Medication-induced headache (MIH) or a medication-overuse headache (MOH) is a condition where a pati...
Headache / Cephalgia
A headache literally means ‘pain in the head’. It is a common complaint that may occur frequently in...
Headache Symptom Evaluation
A headache could vary in features according to the cause....
Menstrual Migraine
Menstrual migraine refers to severe headaches occurring in women two to three days before onset and ...
Migraine
Migraine is a chronic disorder characterized by headache, nausea, vomiting or sensitivity to light a...
Retinal Migraine / Ocular Migraine
Ocular migraine consists of brief periods of visual loss in one eye, which is accompanied or precede...

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2021

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use